Wernicke's Encephalopathy Following Semaglutide Treatment for Obesity: A Systematic PRISMA Review of Case‐Based Evidence

Read full text
Authors: Janice R. Bidesie, Erik Oudman
Cited by: 1
References: 16

Abstract

OBJECTIVE: Glucagon-like peptide-1 receptor agonists are increasingly prescribed for obesity. Although generally considered safe, marked appetite suppression and persistent gastrointestinal adverse effects may increase the risk of nutritional deficiencies. Wernicke's encephalopathy (WE), caused by thiamine deficiency, is a rare but potentially fatal neurological disorder that may result in irreversible cognitive impairment if not promptly recognized and treated. Recently, cases of WE associated with semaglutide use have been reported. This study aimed to systematically review published case reports of WE occurring after semaglutide treatment for obesity from an endocrinological drug safety perspective. METHODS: A systematic literature search was conducted in PubMed, Embase, CINAHL, and Scopus according to PRISMA guidelines. Case reports were included when semaglutide was prescribed for obesity and the presentation was consistent with WE. RESULTS: Six cases were identified. All patients experienced prolonged gastrointestinal symptoms and substantial weight loss before neurological deterioration. Common manifestations included altered mental status and oculomotor abnormalities. Outcomes were poor in several cases, including progression to Korsakoff syndrome or death. CONCLUSIONS: Clinicians should remain vigilant for thiamine deficiency in patients with persistent gastrointestinal intolerance or rapid weight loss during GLP-1 treatment, as early parenteral thiamine administration is essential to prevent irreversible neurological sequelae.

Fields of Study & Subjects

Alcoholism and Thiamine Deficiency Bariatric Surgery and Outcomes Pharmacology and Obesity Treatment

Publication details

Journal / source
Obesity
Publisher
Wiley
Volume
34
Issue
S2
Pages
64–69
Publication date
3 July 2026
Language
EN